Maine, 2007

Hail in Maine, July 2, 2007

July 2, 2007 · NWS CAR · 1 event in 1 county or zone

An isolated severe thunderstorm developed across the Saint John Valley producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed across the Saint John Valley producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 2:04 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 2:04 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EDT MON JUL 2 2007

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT AND TUESDAY WITH
FAIR WEATHER AND SLIGHTLY WARMER CONDITIONS. LOW PRESSURE
DEVELOPING OVER THE GREAT LAKES WILL APPROACH THE REGION WEDNESDAY
AND CROSS THE STATE WEDNESDAY NIGHT.
&&

.NEAR TERM /TONIGHT THROUGH TUESDAY/...
SCATTERED SHOWERS COVERING MOST OF THE REGION THIS AFTERNOON. BASE
OF UPPER TROUGH NORTH OF THE STATE WILL MOVE SOUTHWARD AND CROSS
THE STATE EARLY THIS EVENING. SHOWERS WILL DISSIPATE THIS EVENING
WITH UPPER TROUGH PASSAGE AND LOSS OF HEATING. HAVE HAD A COUPLE
OF REPORTS OF SMALL HAIL AND RUMBLE OF THUNDER IN AROOSTOOK COUNTY
EARLIER TODAY SO WILL KEEP THUNDER IN THE FORECAST INTO THE
EVENING. SKIES WILL BECOME MOSTLY CLEAR BEFORE MIDNIGHT WITH
TEMPERATURES DROPPING INTO THE 40S AT MOST LOCATIONS. CANT RULE
OUT A READING OR TWO IN THE UPPER 30S TONIGHT IN THE NORMALLY
COLDER SPOTS ACROSS THE NORTH.

AS HIGH PRESSURE CONTINUES TO BUILD ACROSS THE REGION, SUNNY START
TO THE DAY ON TUESDAY. HOWEVER, MODELS STILL INDICATING SOME
CYCLONIC TURNING IN THE UPPER FLOW TUESDAY AFTERNOON. LAPSE RATES
ALSO UNSTABLE BUT DEEPER MOISTURE MISSING AS DRIER AIR ADVECTS IN
AT THE MID LEVELS. EXPECT CUMULUS TO DEVELOP BY NOONTIME AND CANT
RULE OUT AN ISOLATED SHOWER OR TWO TUESDAY AFTERNOON FOR THE
REGION.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MODELS STILL SHOW GOOD POTENTIAL FOR SYNOPTIC SCALE OVERRUNNING
RNFL WITH THE NEXT SERIES OF S/WVS MOVING ENE FROM THE GREAT LKS
WED NGT AND THU. IN FACT...WE OPTED TO CALL WX GRIDS RN VS SHWRS
FOR LIKELY AND CATEGORICAL POPS THESE PDS DUE TO THE FAIRLY STABLE
NATURE OF THE PREDICTED RNFL. RN SHOULD TAPER OFF TO SHWRS ACROSS
MOST IF NOT ALL OF THE FA BY THU NGT. FCST GRIDS WERE A COMBO OF
GFS40 AND NAM80 DATA FOR MOST FCST PARAMETERS...WITH THE SLOWER
ONSET OF RNFL WED NGT OF THE 12Z NAM80 ACROSS OUR FA IN BETTER
AGREEMENT WITH THE 12Z ENS GFS MEAN THEN THE FASTER OPS 12Z GFS40
RUN. QPF GRIDS...WHICH WERE A MIX OF QPF VS POP...HPC...GFS40 AND
NAM80 DATA ENDED UP REFLECTING SIMILAR MAGNITUDES AND PROGRESSION
OF THE 6 HRLY ENS GFS GRIDS. HI/LOW TEMPS WERE BASED ON BLENDED
MOD GUIDANCE AND WHEN APPROPRIATE...REDUCED DIURNAL CONTRIBUTION
OF GFS ENS HI TEMPS AT NGT AND LOW TEMPS BY DAY DURING CLDY/RAINY
PDS.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
COLD FRONT POISED TO PASS THROUGH AREA FRI WITH INCREASED CHANCE
FOR THUNDER POSSIBLE LATER IN THE DAY. CONDITIONS TAKE A FAIRLY
SHORT BREAK WITH LESSENING CLOUD COVER EARLY SAT. ANOTHER TROUGH
WILL MOVE IN FROM THE NORTHEAST AND PROVIDE ANOTHER ROUND OF
POSSIBLE SHOWERS LATE SAT INTO SUN. OVERALL PATTERN A CONTINUATION
OF WHAT HAS BEEN PRESENT AS OF LATE...WITH STILL NO LARGE PATTERN
MODIFICATION IN SIGHT. AS A RESULT...TEMPS ACROSS THIS FORECAST PERIOD
WILL REMAIN ON THE COOLER SIDE.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR NEXT 24 HOURS. CONDITIONS COULD BRIEFLY LOWER TO
MVFR IN ANY SHOWER OR THUNDERSTORM THROUGH THIS EVENING MAINLY
OVER THE NORTHERN SITES.
VFR IS ANTICIPATED TUE NGT AND WED THEN LOWERING TO MVFR AND IFR
WED NGT THRU THU NGT IN RN. CONDITIONS WILL BE SLOW TO RECOVER TO
HIGH MVFR AND LOW VFR FRI AND SAT.
&&

.MARINE...
NEAR TERM: LIGHT W TO NW FLOW TO CONTINUE ACROSS THE WATERS
THROUGH TUESDAY WITH SEAS 1 TO 2 FT.
SHORT TERM: THE GFS IS FCSTNG BL WNDS TO INCREASE TO 40 KT+ OUT
OF THE S WITH THE RETURN FLOW AHEAD OF THE GREAT LKS SYSTEM LATE
WED NGT AND THU. GIVEN THE GFS HI BIAS WITH RETURN FLOW EVENTS OVR
OUR WATERS... WE WILL TAKE ABOUT HALF THESE WIND SPEEDS AND
CORRESPONDING WW3 SEA HTS FOR OUR GRIDS DURING THESE PDS. THIS
STILL GIVES THE POTENTIAL OF SCA CONDITIONS THESE PDS WITH JUST
OVR LOW END WND AND SEA HT VALUES DURING THIS TIME WITH WINDS AND
SEAS GRADUALLY DIMINISHING BELOW SCA CRITERIA THU NGT. &&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...FOSTER
SHORT TERM...ALLEGRETTO/VJN
LONG TERM...ALLEGRETTO
AVIATION...FOSTER
MARINE...FOSTER/ALLEGRETTO/VJN
Hazardous weather outlook, Jul 2, 3:00 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
400 AM EDT MON JUL 2 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-030800-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
400 AM EDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 5:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
626 PM EDT MON JUL 2 2007

MEZ002-022330-
NORTHEAST AROOSTOOK-
626 PM EDT MON JUL 2 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 622 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND VERY HEAVY RAIN OVER VAN BUREN. THE STORM WAS MOVING
SOUTH AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 730 PM EDT INCLUDE...
VAN BUREN...               LIMESTONE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO ONE HALF OF AN INCH
    GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL UP TO ONE INCH PER HOUR...WITH SOME PONDING IN
    LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772. OTHERWISE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN CARIBOU MAINE.

HEWITT

The radar

The Caribou radar (KCBW), 124 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
July 2, 5:35 PM EST
Where
Aroostook County, Van Buren
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.150, -67.950

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49834.